OD paracetamol anorexia

Clinical Pharmacology and Toxicology

A nineteen year old presents to accident and emergency following a witnessed overdose of 18 paracetamol tablets two hours prior to her admission to hospital. She suffers from anorexia nervosa and has a BMI of 15. Which of the following is true?

  • She will definitely not require the antidote
  • She will definitely will require the antidote
  • She needs an immediate blood test and then a decision requiring antidote therapy
  • She can be safely discharged
  • None of the other answers are correct

Treatment of paracetamol overdose following a single ingested dose of paracetamol at one time is guided in general by a paracetamol level taken at least 4 hours post the time of the overdose. Clearly here a 2 hour level may give a false reassurance if the level appears to be “quite low”. Patients are often referred to be as being “above” or “below” the treatment line. There is a graph in the BNF suggesting levels above which patients should be treated depending on their “levels”

I.E. FOR EXAM PURPOSES DO A FOUR HOUR LEVEL

SHE IS “HIGH RISK”

EXTREME care should be taken in paracetamol overdose questions in the exam. Staggered overdoses (e.g. 4 tablets last night 16 this morning and 10tablets 5 hours ago) is trouble as you cannot safely rely on levels.